So around 20% done - first week complete. Was so relieved yesterday when disconnect from chemo happened.
Am struggling with headaches, queasyness, pelvic ache (like trapped wind) and omg so so tired exhausted and brain fog - I can't seem to focus on anything and if anyone asks a question I can't seem to find the answer! I feel tearful and emotionally fragile. Don't have any appetite and people trying to tell me how I should eat more veg and fruit I know they're right but it makes me feel yuck. Am taking metoclopramide for anti sickness that barely keeps it at bay and have stronger anti sickness but don't want to take if it makes me constipated. I think I have a bacterial eye infection so can't put contact lens in that eye so my vision is not 100%. In need of some cheering!! I think to myself that's only one week and I feel so crap what the hell will I be like after another couple of weeks?!!
Oh you poor baby, my heart is aching for you! It does seem like a rough start, but I'm hopeful that you'll feel more in control and less miserable in the coming week. I do remember that miserable pelvic ache (still get it occasionally) and the fogginess.
Stock up on some Ensure for the days when you just don't want to eat. Comes out easier too.
Rest all you can! We got ourselves an Oculus for Christmas, not long before my diagnosis, and I found the meditation and mindfulness journeys so restful and helpful. Just resting with a little music or white noise might help to quiet the anxiety.
Long distance hugs!
Hi Carole Cranford ,
I’m also sorry you seem to have had such a rough start to your treatment, hopefully things will settle down now you’re off the chemo pump.
Your appetite is bound to be affected so eat what you fancy when you fancy it, I really wouldn’t worry about it being super healthy right now just as long as you’re getting something on your stomach & as Suz has said get some meal replacement drinks in for if you really don’t think you can eat anything.
Is constipation a side effect of the anti-sickness meds?
Again I agree with Suz, just rest/sleep when you need to, there’s no hard & fast rules on how to navigate your way through this treatment just try & listen to what your body needs. Also if you suspect you have an eye infection please tell your treating team as your immune system will have been wiped out by the chemo & infections etc., can take hold pretty quickly.
Hopefully you’ll perk up a bit over the next week. Sending lots of healing thoughts your way.
Carole, you will get through this.
You ARE emotionally fragile. If you want to disappear into a little cocoon and not make the effort to talk to people, do it.
Eat what takes your fancy - anything at all. My husband made me strong cheese on toast with mustard and onion, one slice a day, it was the only thing that got my taste buds going. Other than that (when I could face them) I had Ensure Plus, high calorie small bottles of a milky drink that the elderly have that has everything you need. Now is not the time for you to be worrying about the quality of your food, nothing irreversible is going to happen if you eat a bar of chocolate or a MacDonald's every day for the next five weeks.
You really need to check the side effects that your stronger anti-nausea tablets have; you could be denying yourself relief from the nausea which is so debilitating. If they do cause constipation, take a Laxido (you can take more than one a day) alongside them to keep your stools soft (just remember to drink as much water as you can manage). I agree with Nicola, get your eye checked out and treated if need be.
Sleep as much as you can, call on all the help you can, and be very kind to yourself; I am thinking of you.
Thank you all for your brilliant advice .... what a difference 2 days make. My brain works again and the extreme tiredness has lifted. That chemo wiped me out at the end of the week but its lifting now. Have not had problems of constipation last few days - in fact for the first time in a year its been remarkably easy!! Oh joy! One positive of the chemo lol. Have been using antibiotic drops pharmacist gave me for eye and it is clearing. How long does it take before the radiotherapy starts to affect me?
Hi Carole Cranford ,
I’m so pleased you’re so much feeling better! The IV chemo can be a bit brutal on your whole body, I was pretty relieved when my oncologist said that my regime would be just a short infusion day 1 then oral chemo throughout. Have you got some stool softeners, Laxido or Movicol, on hand just incase the constipation becomes an issue again? Great news about your eye too, you sound as though you’re definitely on the mend.
The radiotherapy side effects build quite slowly, you won’t all of a sudden have them all at once. Also everyone’s different, lots of people get to week 3-4 before their skin reaction begins, I think this can depend on lots of things including the size & position of your tumour & obviously the strength of the radiotherapy you’re having, personally I had radiation cystitis in week 2 but got to the end of my treatment (mine was 23 opposed to the regular 28 sessions) before I had any real discomfort, this continued for a little under 2 weeks after my last radiotherapy session & then everything began healing pretty quickly. I suffered from fatigue from around week 2-3 of treatment but I’m not sure if that was the chemo or radiotherapy I suspect a combination of the two but it was nothing that a nana nap in the afternoon & an early night didn’t sort out. Make your radiotherapy team aware of any side effects you’re experiencing & they will advise & supply creams etc., your oncologist should deal with any pain relief you require.
Good luck going into this week & for the rest of your treatment, you’ve got this!
Carole, I am so pleased you are feeling better! That must have given you quite a lift. Are you now going onto daily tablets? I ask as the tablets really upset my stomach, I didn't have any constipation then but once I finished the chemo and was given painkillers for the sores I became very constipated. I noticed discomfort about mid-week three which gradually increased until after the end of treatment. But when that happens keep the team treating you up-to-date with what is happening. Not everyone has severe side effects but it is best to be prepared if you do.
These next few weeks will pass quickly, I used to count the days - a quarter way through, a half, last one!
Irene - no not tablets.
My chemo is a intravenous chemo drug given on first day plus pump attached to PICC on a Monday. Its MMC and 5FU drugs. Not sure which one is with me in pump the whole week. I will have that again in week 4. Yuck.
I've now completed 2 weeks treatment. Big smiles. Bottom of my pelvis is starting to ache so its more uncomfortable now to sit on a hard chair. Anus area starting to become sore and I get occasional twinges from the area! Bowels okish although the sensations seem to have changed. Had one episode of diarrahoe this week but quickly managed that away with what they gave me. My vulva is starting to look a bit fed up with me lol but no broken skin and I'm not sure what to put on it to try and ease it. Any advice? I still feel nauseous in mornings but that fades after the anti sickness tablet that I take in morning. Feeling quite tired at times.
Love to have short walks out in some sunshine but no chance of that at moment with torrential rain! Sofa is more appealing anyway.
Hi Carole, I was so glad to read you felt better once off chemo! Yay 2 weeks done!. Your chemo is same I'll be having - the nurse explained the MMC the is the one that causes most issues / makes people feel bad and that's administered at hospital, the 5fu is the one that is via the pump for 5 days and 5fu at the end. Fingers crossed you may not feel so bad with just that at the end.
Unfortunately, I've just found out I need a tooth extracted, so takes 7-10 days to heal and means delay of 2 weeks to my treatment. Very frustrated with the whole thing, oncologist isn't happy and wants me to start treatment but I've explained unless he can get me seen sooner at dentist there's not a lot I can do. Problem is I already suffer with anal pain from the cancer and that's been getting worse over past week or so, part of me can't help but feel like the cancers getting worse so really do need cancer treatment asap. Feel very stuck as defo can't risk starting chemo with risk of infection in mouth, big big sigh! I had everything planned and now all changed - my heads spinning.
Yes, I feel like spring hasn't quite sprung yet! Hopefully the weather will brighten up soon, makes such a difference and welcoming to get outside for walks when up for it. Listen to your body and rest up when need to, just think after next week you'll be over half way! X
Carole, the time is flying past, and in a few days you will be half-way through - another milestone! I bought an extremely expensive cream which can be used during radiotherapy which stopped my skin breaking down initially but didn't work in the long term for me, but others on here have used it and had great results. I have just googled and can't find it - someone help please?! You have to be careful that any creams you use don't create a barrier between you and the radiotherapy, or increase the dose of radiotherapy to the skin. I can give you so much advice about what to put on sores when it is all over, but during treatment I would ask the team treating you, they will tell you exactly what you can and can't use.
Being tired goes with hand-in-hand with the radiotherapy, I'm afraid. Your body is using all your energy healing itself from the daily onslaught of treatment so I found it best to just go with the flow - very early nights and naps if I needed.
Sorry I can't be of more help. Keep putting that sofa to use!